Illinois, 2025

Strong Wind in Illinois, March 28, 2025

March 28, 2025 · NWS PAH · 6 events in 6 counties and zones

A warm front lifted northeast of the region in the morning of the 28th, allowing southwest winds to develop. By afternoon, much of southern Illinois was gusting 30-40 mph, and some areas from Highway 13 to Interstate 64 gusted over 40 mph, including 43 mph at the Southern Illinois Airport (KMDH).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front lifted northeast of the region in the morning of the 28th, allowing southwest winds to develop. By afternoon, much of southern Illinois was gusting 30-40 mph, and some areas from Highway 13 to Interstate 64 gusted over 40 mph, including 43 mph at the Southern Illinois Airport (KMDH).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 28, 5:23 AM CST, 4 hours 37 minutes earlier. Its key messages:

  • Dry and warm today with breezy conditions.
  • Wet this weekend with numerous showers on Saturday and maybe a thunderstorm or two.
  • Numerous showers and storms mainly Sunday afternoon through Sunday night with the threat for severe weather. All modes of severe are possible along with heavy rainfall and localized flooding.
  • Another chance for showers and storms Tuesday night through Wednesday and possibly into Thursday.
Area forecast discussion, Mar 28, 5:23 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
623 AM CDT Fri Mar 28 2025

.KEY MESSAGES...

- Dry and warm today with breezy conditions.

- Wet this weekend with numerous showers on Saturday and maybe a
  thunderstorm or two.

- Numerous showers and storms mainly Sunday afternoon through
  Sunday night with the threat for severe weather. All modes of
  severe are possible along with heavy rainfall and localized
  flooding.

- Another chance for showers and storms Tuesday night through
  Wednesday and possibly into Thursday.

&&

.DISCUSSION...
Issued at 325 AM CDT Fri Mar 28 2025

Warm, dry, and breezy today with increasing mid and high clouds as
Saturday's system approaches. Highs in the upper 70s to low 80s.
What is left of the warm front will lift northeast of the Quad State
by this morning. Some showers may push north into SEMO late this
evening and into the overnight hours as a weak upper wave moves
north and re-assimilates into the flow. This wave helps support
our warm air advection showers on Saturday even without a sfc
component as it's being absorbed into the increasing southwest
flow. There is still some timing and coverage discrepancies for
Saturday, but it still looks wet regardless.

How Saturday plays out will likely affect some of the severe
parameters on Sunday. Right now for Sunday models support 2,000-
2,500 J/kg of SBCAPE, 45-50 kts of 0-6km bulk shear, 60s dew points,
and mid level lapse rates of 7-8 degC/km with 8.5 degC/km just
to our north. This system will also have mid and upper level jet
support over the Quad State. Saturday's rain rolling over into
Sunday morning could affect our instability with a cap in place,
but it looks like Sunday morning could actually be dry (but
left PoPs in there for the time being). A line of storms along
the cold front seems likely (a QLCS event) with the potential
for some supercells out ahead of the front. All modes of severe
are possible with environmental support for large hail, damaging
winds, and possible tornadoes. The case for tornadoes is
interesting with 0-3km SRH around 200 m2/s2 and 0-3km shear of
45-50 kts that is nearly perpendicular to the line. This would
be good for any supercells ahead of the line, but would also
support bowing segments and quick spin ups in the line. Heavy
rain is also likely with total rainfall between Saturday and
Monday morning around 0.75"-1.5".

Cooler Monday with highs a few degrees below average in the 50s and
60s and dry. Then a warming trend kicks off on Tuesday into
Wednesday. The next system still has a lot of uncertainty and model
discrepancies with the overall pattern Tuesday onward. However,
most models do support showers and storms Wednesday possibly
into Thursday.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 612 AM CDT Fri Mar 28 2025

High and mid level clouds will build in to the area today ahead
of our next system. Winds will be rather breezy out of the
southwest with gusts up to around 30kts at times. Then with this
next system showers will start to affect the terminals late in
the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Mar 28, 2:34 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 AM CDT Fri Mar 28 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-290845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 AM CDT Fri Mar 28 2025 /434 AM EDT Fri Mar 28 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are forecast Saturday afternoon through
Saturday night. Locally heavy rainfall and lightning will be the
primary concerns.

Scattered to numerous thunderstorms are expected Sunday afternoon
and evening. Severe storms with all modes of severe weather are
possible. Heavy rainfall and some isolated flooding problems will
also be possible.

Chances of thunderstorms return to the forecast late Tuesday night
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday for all modes of severe
weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
March 28, 10:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
March 28, 11:00 AM CST to 3:00 PM CST
Where
Williamson forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
March 28, 11:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
March 28, 11:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 28, 11:00 AM CST to 3:00 PM CST
Where
Wayne forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
March 28, 11:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248606, 1248607, 1248608, 1248609, 1248610, 1248611.